Potential adverse effects of proton pump inhibitors

Gregory A. Coté, Colin Howden

Research output: Contribution to journalReview article

58 Citations (Scopus)

Abstract

Proton pump inhibitors (PPIs) have revolutionized the management of gastroesophageal reflux disease and peptic ulcer disease over the past two decades. Among the most commonly prescribed agents worldwide, PPIs' overall safety profile is unquestionable. However, emerging evidence indicates that PPI therapy, particularly with long-term and/or high-dose administration, is associated with several potential adverse effects, including enteric infections (eg, Clostridium difficile), community-acquired pneumonia, and hip fracture, all of which have received much attention recently. We review the current data on these and other potential consequences of PPI therapy. More judicious use of PPIs (eg, administering them in no more than the minimum effective dose to older adult patients) may help to further limit the impact of some of these possible adverse effects.

Original languageEnglish (US)
Pages (from-to)208-214
Number of pages7
JournalCurrent Gastroenterology Reports
Volume10
Issue number3
DOIs
StatePublished - Dec 1 2008
Externally publishedYes

Fingerprint

Proton Pump Inhibitors
Clostridium difficile
Hip Fractures
Gastroesophageal Reflux
Peptic Ulcer
Pneumonia
Safety
Therapeutics
Infection

All Science Journal Classification (ASJC) codes

  • Gastroenterology

Cite this

Potential adverse effects of proton pump inhibitors. / Coté, Gregory A.; Howden, Colin.

In: Current Gastroenterology Reports, Vol. 10, No. 3, 01.12.2008, p. 208-214.

Research output: Contribution to journalReview article

@article{a780207bca754c7f8618fb6bf626c8b3,
title = "Potential adverse effects of proton pump inhibitors",
abstract = "Proton pump inhibitors (PPIs) have revolutionized the management of gastroesophageal reflux disease and peptic ulcer disease over the past two decades. Among the most commonly prescribed agents worldwide, PPIs' overall safety profile is unquestionable. However, emerging evidence indicates that PPI therapy, particularly with long-term and/or high-dose administration, is associated with several potential adverse effects, including enteric infections (eg, Clostridium difficile), community-acquired pneumonia, and hip fracture, all of which have received much attention recently. We review the current data on these and other potential consequences of PPI therapy. More judicious use of PPIs (eg, administering them in no more than the minimum effective dose to older adult patients) may help to further limit the impact of some of these possible adverse effects.",
author = "Cot{\'e}, {Gregory A.} and Colin Howden",
year = "2008",
month = "12",
day = "1",
doi = "10.1007/s11894-008-0045-4",
language = "English (US)",
volume = "10",
pages = "208--214",
journal = "Current Gastroenterology Reports",
issn = "1522-8037",
publisher = "Current Medicine Group",
number = "3",

}

TY - JOUR

T1 - Potential adverse effects of proton pump inhibitors

AU - Coté, Gregory A.

AU - Howden, Colin

PY - 2008/12/1

Y1 - 2008/12/1

N2 - Proton pump inhibitors (PPIs) have revolutionized the management of gastroesophageal reflux disease and peptic ulcer disease over the past two decades. Among the most commonly prescribed agents worldwide, PPIs' overall safety profile is unquestionable. However, emerging evidence indicates that PPI therapy, particularly with long-term and/or high-dose administration, is associated with several potential adverse effects, including enteric infections (eg, Clostridium difficile), community-acquired pneumonia, and hip fracture, all of which have received much attention recently. We review the current data on these and other potential consequences of PPI therapy. More judicious use of PPIs (eg, administering them in no more than the minimum effective dose to older adult patients) may help to further limit the impact of some of these possible adverse effects.

AB - Proton pump inhibitors (PPIs) have revolutionized the management of gastroesophageal reflux disease and peptic ulcer disease over the past two decades. Among the most commonly prescribed agents worldwide, PPIs' overall safety profile is unquestionable. However, emerging evidence indicates that PPI therapy, particularly with long-term and/or high-dose administration, is associated with several potential adverse effects, including enteric infections (eg, Clostridium difficile), community-acquired pneumonia, and hip fracture, all of which have received much attention recently. We review the current data on these and other potential consequences of PPI therapy. More judicious use of PPIs (eg, administering them in no more than the minimum effective dose to older adult patients) may help to further limit the impact of some of these possible adverse effects.

UR - http://www.scopus.com/inward/record.url?scp=54049091656&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=54049091656&partnerID=8YFLogxK

U2 - 10.1007/s11894-008-0045-4

DO - 10.1007/s11894-008-0045-4

M3 - Review article

VL - 10

SP - 208

EP - 214

JO - Current Gastroenterology Reports

JF - Current Gastroenterology Reports

SN - 1522-8037

IS - 3

ER -